Alert archive / Indiana / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jan 12, 2005, 1:29 AM EST for Allen County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2005, 1:29 AM EST (06:29 UTC)
- Expired
- Jan 12, 2005, 7:30 AM EST
- In force
- 6 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Allen County, IN
The radar
The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -697 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 120637
FFWIWX
INC003-121230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
129 AM EST WED JAN 12 2005
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALLEN COUNTY IN INDIANA
* UNTIL 730 AM EST
* AT 125 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A RAIN AND SCATTERED THUNDERSTORMS OVER THE
WARNED AREA.
* LOCATIONS IMPACTED INCLUDE...FORT WAYNE...WOODBURN...HUNTERTOWN
AND GRABILL.
...NEAR RECORD FLOODING ALONG SPY RUN CREEK EXPECTED...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA. SNOWMELT WILL COMBINE WITH THE RAINFALL TO PRODUCE
EXTREME AMOUNTS OF RUNOFF.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
FLOOD WATERS WILL BE MOVING DOWN SPY RUN CREEK LATER THIS MORNING.
AT 130 AM THE STAGE ON SPY RUN CREEK WAS 5.80 FEET AND RISING
RAPIDLY. THE CREEK IS ANTICIPATED TO CREST BETWEEN 10 AND 12 FEET
LATER THIS MORNING. THIS WILL FLOOD EASTBROOK AND WESTBROOK
NEIGHBORHOODS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 4094 8480 4093 8534 4119 8534 4120 8531
4127 8531 4127 8525 4128 8523 4128 8480
$$2 follow-up statements
000 WGUS73 KIWX 120935 FFSIWX INC003-121230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 428 AM EST WED JAN 12 2005 ...FLASH FLOOD WARNING CONTINUES... THE FLASH FLOOD WARNING CONTINUES FOR ALLEN COUNTY IN INDIANA UNTIL 730 AM EST... ..ANTICIPATED CREST OF SPY RUN CREEK LOWERED... LESSER AMOUNTS OF RAINFALL IS NOW EXPECTED AS THE RAIN AND THUNDERSTORMS HAVE BECOME MORE SCATTERED. ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF ARE POSSIBLE IN THE WARNED AREA. SNOWMELT WILL COMBINE WITH THE RAINFALL TO PRODUCE EXTREME AMOUNTS OF RUNOFF. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. FLOOD WATERS WILL BE MOVING DOWN SPY RUN CREEK LATER THIS MORNING. AT 430 AM THE STAGE ON SPY RUN CREEK WAS 6.7 FEET AND RISING. THE CREEK IS ANTICIPATED TO CREST BETWEEN 8 AND 9 FEET LATER THIS MORNING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED... MOVE TO HIGHER GROUND IMMEDIATELY TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. $$
000 WGUS73 KIWX 121130 FFSIWX INC003-121200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 628 AM EST WED JAN 12 2005 ...FLASH FLOOD WARNING HAS BEEN CANCELLED... THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ALLEN COUNTY IN INDIANA NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING WITH PONDING OF WATER ON ROADS WILL CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED. TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 12:50 AM EST, 39 minutes earlier.
Area forecast discussion, Jan 12, 12:50 AM EST, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1250 AM EST WED JAN 12 2005 .AVIATION... WARM FRONT PROGGED TO LIFT NORTH TO IN/MI STATE LINE BY MIDDAY. I295-300 ISENT LIFT ALONG FRONT WITH FAIRLY STEEP MID LEVEL LAPSE RATES 6.5-7.5 C/KM WITH 50-60 KT LLJ AXIS FROM NE OK TO WEST CENTRAL ILLINOIS FAVORABLE FOR REGENERATIVE CONVECTION WITH LOW MBE VELOCITIES. HAVE TEMPO TSRA AT KFWA THIS AM AND WILL HAVE TO MONITOR FOR INCLUSION/AMENNDMENT IF NEEDED AT KSBN. IFR TO LIFR CIGS UNTIL WARM FRONT LIFTS NORTH. THEN LULL UNTIL STRONGLY DYNAMIC COLD FRONT APPROACHES LATE IN FORECAST PERIOD...MAY HAVE SOME TIMING CONCERNS WITH CONVECTION/COVERAGE WITH COLD FRONT BUT ENOUGH CONCERN TO MAKE MENTION TOWARD END OF FORECAST PERIOD. LLWS NOT ADDED AT THIS TIME...BUT DEPTH/STRENGTH OF SURFACE BASED INVERSION WILL BE KEY TO LOW LEVEL WIND PROFILE AND SUBSEQUENT POSSIBLE NEED TO ADD WITH STRENGTH OF LLJ BY END OF FORECAST PERIOD TO INCREASE TO 60-70 KTS. && .SHORT TERM... TONIGHT AND WEDNESDAY...FLOOD WATCH REMAINS IN EFFECT THRU THURSDAY MORNING. INITIAL WAVE OUT OF FORECAST AREA THIS AFTERNOON AS SMALLER SECONDARY WAVE CONTINUES TO TREK OVER THE FAR SOUTHERN CWA ATTM. FOG BEING A CONCERN FOR TONIGHT...LOOKING AT LOW VSBYS IN IL EARLY THIS AFTERNOON. MENTIONED FOG IN GRIDS WITH SHALLOW COLD LAYER AT SURFACE...LIGHT EAST WINDS...AND WARM AIR PUSH ALOFT ABOVE INVERSION LAYER. FORECAST SOUNDINGS SHOW CEILINGS FALLING TO 1/2 MILE OVER SE CWA LATER TONIGHT. HELD OFF ON DENSE FOG ADVISORY FOR NOW, BUT POSSIBLE THIS EVENING IF VSBYS FALL BLO 1/2 MILE. NEXT CONCERN IS WITH WARM FRONT LIFTING THROUGH REGION EARLY ON WED. TEMPS SHOULD SLOWLY INCR TONIGHT...BUT NEW SNOWPACK OVER SOUTHERN LOWER MI SHOULD HOLD THE RISE IN TEMPS TILL LATE OVER FAR NORTHERN CWA. LOOKING AT THETA-E 315K MOVING INTO THE SOUTHERN TIER OF CWA AFTER 06Z, SO MENTIONED ISOL THUNDER WITH START OF LIFTING WARM FRONT IN THE MORNING. MOST OF THUNDER TODAY HAS BEEN JUST SOUTH OF 315K OVER SOUTHERN AND CENTRAL IN. MODELS SUGGEST 0.25-0.50 QPF POSSIBLE WITH WARM FRONT...ESPECIALLY WITH THUNDER. TOMORROW AFTERNOON 45 KT WINDS ARE AT 2K FT MOVE INTO THE SOUTHERN HALF OF CWA...AND COULD POSSIBLY MIX DOWN TO SFC IN ANY CONVECTION THAT DVLPS TOWARDS EVE. MAX TEMPS LOOK REASONABLE AND LEFT AS IS...BLO GUIDANCE. FAR SE WILL HAVE THE BEST CHANCE TO WARM IN THE AFTERNOON AND COULD POSSIBLY REACH 60. && .LONG TERM... WEDNESDAY NIGHT THROUGH TUESDAY...COLD FRONT SHOULD MOVE ACROSS THE AREA WEDNESDAY NIGHT AND EARLY THURSDAY WITH TEMPERATURES TURNING MUCH COLDER FOR THURSDAY. WENT WITH BLEND OF GFS/ETA FOR FROPA TIMING...EARLY THURSDAY ABOUT 09Z FAR WEST...BEH... TO 15Z AOH AREA. MOST PRECIP SHOULD FALL AS RAIN...ALTHOUGH A PROLONGED PERIOD OF LAKE EFFECT SNOW IS EXPECTED. DELTA TS EXCEED 20...HOWEVER... BASICALLY A WESTERLY FETCH SHOULD LIMIT AMOUNT OF SNOWFALL...ESPECIALLY OVER THE INDIANA COUNTIES. TEMPERATURES WILL FALL WELL BELOW NORMAL BY FRIDAY AND STAY COLD THROUGH THE WEEKEND AS GFS...ECMWF AND CANADIAN ALL INDICATE LONGWAVE TROF BECOMING ESTABLISHED OVER THE GREAT LAKES AREA. OTHER THAN LAKE EFFECT SNOW...LOOKS LIKE A DRY PERIOD FROM FRIDAY THROUGH EARLY NEXT WEEK. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING. MI...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING. OH...FLOOD WATCH ALL ZONES LATE TONIGHT THROUGH THURSDAY MORNING. &&
Hazardous weather outlook, Jan 11, 5:11 AM EST, 20 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 511 AM EST TUE JAN 11 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 511 AM EST TUE JAN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTRY MIX OF SNOW...SLEET...AND FREEZING RAIN WILL FALL EARLY THIS MORNING OVER EXTREME NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN. ANOTHER INCH OR TWO OF SNOW IS POSSIBLE THIS MORNING IN SOUTHERN MICHIGAN. A LIGHT COATING OF ICE IS POSSIBLE EARLY THIS MORNING OVER EXTREME NORTHERN INDIANA AND FAR NORTHWEST OHIO. TEMPERATURES WILL RISE ABOVE FREEZING BY THIS AFTERNOON CHANGING THE PRECIPITATION TO RAIN. RAIN WILL CONTINUE TONIGHT. THE COMBINATION OF RAIN...SNOWMELT AND SATURATED GROUND MAY BEGIN TO LEAD TO FLOODING OF SMALL STREAMS AND LOW LYING AREAS. STREET DRAINS BLOCKED BY SNOW MAY RESULT IN MINOR FLOODING ON ROADS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND EARLY THURSDAY MORNING AS A STRONG COLD FRONT CROSSES THE REGION. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE HEAVY RAIN AND WIND GUSTS TO 40 MPH. THE POSSIBILITY OF FLOODING OF SMALL STREAMS AND LOW LYING AREAS WILL CONTINUE WEDNESDAY NIGHT WITH THE ADDITIONAL HEAVY RAIN. LARGER RIVERS WILL ALSO BEGIN TO RISE SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS. HITCHCOCK
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 1:40 AM EST | Flash Flood Warning | IWX | Blackford, Grant, Jay | 6 hr |
Nearby
Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.